Alert archive / California / Flash Flood Warnings in 2014
Flash Flood Warning 114, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Aug 14, 2014, 12:37 PM PDT for San Bernardino County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 14, 2014, 12:37 PM PDT (19:37 UTC)
- Expired
- Aug 14, 2014, 3:30 PM PDT
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
County San Bernardino County, CA
The radar
The Las Vegas radar (KESX), 131 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 7.6 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -314 J/kg
- Mixed-layer LCL
- 2230 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
600 WGUS55 KVEF 141937 FFWVEF CAC071-142230- /O.NEW.KVEF.FF.W.0114.140814T1937Z-140814T2230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 1237 PM PDT THU AUG 14 2014 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * FLASH FLOOD WARNING FOR... EAST CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA... * UNTIL 330 PM PDT * AT 1231 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM THUNDERSTORMS OVER EAST CENTRAL SAN BERNARDINO COUNTY. THE STORM PRODUCING FLASH FLOODING WAS NEARLY STATIONARY. RUNOFF FROM THIS STORM WILL FLOW ACROSS HIGHWAY 95 BETWEEN MILE MARKERS 28 AND 31. * LOCATIONS IMPACTED INCLUDE... US 95 BETWEEN MILE MARKERS 28 AND 31 PRECAUTIONARY/PREPAREDNESS ACTIONS... FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT DROWN! REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA FACEBOOK OR TWITTER. && LAT...LON 3463 11480 3462 11457 3437 11458 3439 11485 $$ STUMPF
2 follow-up statements
144 WGUS75 KVEF 142019 FFSVEF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 119 PM PDT THU AUG 14 2014 CAC071-142230- /O.CON.KVEF.FF.W.0114.000000T0000Z-140814T2230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SAN BERNARDINO CA- 119 PM PDT THU AUG 14 2014 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 PM PDT FOR EAST CENTRAL SAN BERNARDINO COUNTY... AT 114 PM PDT...THE THUNDERSTORM LOCATED ALONG US 95 BETWEEN NEEDLES AND VIDAL JUNCTION HAS WEAKENED BUT RUNOFF FROM THE EARLIER HEAVY RAIN MAY CONTINUE TO IMPACT PORTIONS OF US 95 BETWEEN MILE MARKERS 28 AND 31. LOCATIONS IMPACTED INCLUDE... MAINLY RURAL AREAS OF EASTERN SAN BERNARDINO COUNTY. LAT...LON 3463 11480 3462 11457 3437 11458 3439 11485 $$ STUMPF
219 WGUS75 KVEF 142055 FFSVEF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 155 PM PDT THU AUG 14 2014 CAC071-142103- /O.CAN.KVEF.FF.W.0114.000000T0000Z-140814T2230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SAN BERNARDINO CA- 155 PM PDT THU AUG 14 2014 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR EAST CENTRAL SAN BERNARDINO COUNTY... THUNDERSTORMS HAVE WEAKENED AND MOVED OUT OF THE WARNED AREA. ANY RUNOFF FROM THE EARLIER HEAVY RAIN AND THE THREAT OF FLASH FLOODING HAS ENDED. LAT...LON 3463 11480 3462 11457 3437 11458 3439 11485 $$ STUMPF
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 9:45 AM PDT, 2 hours 52 minutes earlier.
Area forecast discussion, Aug 14, 9:45 AM PDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 945 AM PDT THU AUG 14 2014 .SYNOPSIS...DRIER AIR ARRIVING FROM THE WEST WILL LIMIT THUNDERSTORM CHANCES MAINLY TO MOHAVE COUNTY TODAY. DRY WEATHER WILL OCCUR THROUGH THE WEEKEND AND INTO NEXT WEEK...WITH TEMPERATURES WARMING TO NEAR NORMAL BY SATURDAY AND CLIMBING A FEW DEGREES ABOVE NORMAL FOR NEXT WEEK. && .UPDATE...MAY JUST BE ENOUGH MOISTURE/INSTABILITY THIS AFTERNOON FOR A BRIEF SHOWER OR THUNDERSTORM OVER THE HIGHER TERRAIN OF FAR SOUTHERN CLARK COUNTY. INCREASED POPS AROUND SEARCHLIGHT THIS AFTERNOON. OTHERWISE, HI RES MODELS AND HRRR SUGGEST BEST CONVECTIVE PARAMETERS WILL BE ACROSS EASTERN LINCOLN COUNTY AND MOHAVE COUNTY TODAY. MODELS STILL INDICATE AIR MASS WILL CONTINUE TO DAY/STABILIZE FROM THE WEST FRIDAY AND BEYOND. && .SHORT TERM /THROUGH SATURDAY NIGHT/... THE SYNOPTIC PATTERN THIS MORNING FEATURES A CLOSED UPPER LOW OVER THE PACIFIC NORTHWEST...RIDGING FROM TEXAS NORTHWARD INTO CANADA...AND TROUGHING OVER THE EASTERN CONUS. THE UPPER LOW OVER THE PACIFIC NORTHWEST WILL GRADUALLY SHIFT EAST THROUGH THE SHORT TERM PERIOD. THIS WILL CONTINUE TO DISPLACE THE RIDGE FARTHER TO THE SOUTH ALLOWING FOR DRY WEST-SOUTHWEST FLOW ALOFT TO REMAIN OVER OUR AREA. THE DRYING TREND CONTINUES THIS MORNING FROM WEST TO EAST. NEARLY ALL THE IPW SENSORS ARE SHOWING ROUGHLY A QUARTER TO SEVEN TENTHS OF AN INCH OF MOISTURE LOSS OVER THE LAST 24 HOURS...AS OF THIS WRITING. THE DRYING WILL LIMIT ANY THUNDERSTORM THREAT TO MOHAVE COUNTY AND PORTIONS OF FAR EASTERN LINCOLN COUNTY THIS AFTERNOON AND EARLY EVENING. FOR FRIDAY AND SATURDAY...THE ENTIRE FORECAST AREA IS LOOKING DRY. SHOULD SEE SOME CUMULUS CLOUDS OVER THE HIGHER TERRAIN OF MOHAVE COUNTY BUT LACK OF DEEP MOISTURE AND ADEQUATE FORCING WILL MEAN NO CHANCE OF RAIN. HIGH TEMPERATURES WILL WARM BACK CLOSER TO NORMAL AS WE HEAD INTO THE WEEKEND AND SOUTHERLY BREEZES WILL BE COMMON EACH AFTERNOON. .LONG TERM...SUNDAY THROUGH THURSDAY...AN EXTENDED DRY PERIOD LOOKS PROBABLE FOR THE ENTIRE REGION LASTING WELL INTO NEXT WEEK. FLAT HIGH PRESSURE RIDGE WITH TROUGHING OFF THE COAST OF NORTHERN CALIFORNIA WILL RESULT IN MONSOON MOISTURE SHUNTED SOUTHWARD WHILE A DRY SOUTHWESTERLY FLOW IS ADVECTED INTO THE MOJAVE DESERT AND SOUTHERN GREAT BASIN. THIS IS NOT A FAVORABLE PATTERN FOR OUR MONSOON LOVERS OUT THERE...IN FACT WE WILL BE LUCKY TO EVEN SEE AN ISOLATED STORM IN THE HIGHEST PEAKS OF MOHAVE COUNTY NEXT WEEK. KEPT THE FORECAST DRY FOR THE ENTIRE REGION IN THE EXTENDED TIME FRAME...HOWEVER, GIVEN THE TIME OF YEAR, WE WILL NEED TO WATCH THE MARGINAL MOISTURE AROUND FOR THE POSSIBILITY OF ISOLATED ACTIVITY IN MOHAVE COUNTY. WITH THE DRY CONDITIONS FORECAST...TEMPERATURES WILL HAVE NO TROUBLE CLIMBING ABOVE NORMAL AND I TRENDED THE TEMPERATURES UPWARDS FOR NEXT WEEK...AND A FEW DEGREES ABOVE GUIDANCE. TEMPERATURES SUNDAY ONWARD WILL AVERAGE 3 TO 5 DEGREES ABOVE THE SEASONAL AVERAGE. && .AVIATION...FOR MCCARRAN...ENOUGH MOISTURE WILL REMAIN IN PLACE FOR CUMULUS DEVELOPMENT OVER THE MOUNTAINS THIS AFTERNOON...BUT NOT EXPECTING ENOUGH DEVELOPMENT FOR RAIN. SOUTHERLY WINDS THIS MORNING ARE EXPECTED TO CONTINUE WITH SOME GUSTS TO AROUND 20-25 KNOTS THIS AFTERNOON. GUSTS WILL DIMINISH...BUT SOUTHERLY WINDS WILL CONTINUE OVERNIGHT AND INTO FRIDAY MORNING. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...SCATTERED CUMULUS ARE EXPECTED AGAIN TODAY WITH A SLIGHT CHANCE OF THUNDERSTORMS OVER LINCOLN/MOHAVE COUNTIES. WINDS WILL FAVOR TYPICAL DIURNAL WIND PATTERNS WITH GUSTS TO AROUND 20-25 KNOTS THIS AFTERNOON. && .SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION IS NOT EXPECTED THROUGH AT LEAST THE EARLY PART OF NEXT WEEK. && UPDATE...PIERCE SHORT TERM/AVIATION...PADDOCK LONG TERM...OUTLER FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE: HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
In the hours before
Local storm report, Aug 14, 11:58 AM PDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1158 AM PDT THU AUG 14 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 AM FLASH FLOOD 3 NNE BOULDER CITY 36.02N 114.80W
08/14/2014 CLARK NV TRAINED SPOTTER
TRAINED SPOTTER REPORTS OVER 6 INCHES OF WATER FLOWING
ACROSS ROAD ON LAKESHORE DR. NORTH OF THE LAKE MEAD
RECREATIONAL AREA ENTRANCE. ROAD HAS BEEN SHUT DOWN AT
THIS TIME.
&&
JPULLINNearby
Flash Flood Warnings in California, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.